There are many types of medications which can cause osteoporosis and they include: glucocorticoids, breast and prostate cancer drugs, proton pump inhibitors (heartburn drugs), some contraceptives, drugs for thyroid replacement therapy, anti-seizure and mood-altering drugs, diuretics, and other drugs. We will briefly describe their effect on bone loss and osteoporosis.
Cortisol is needed for normal metabolism, growth and responding to physical stresses such as infection, injury, and inflammation. Increased levels of glucocorticoids can be associated with reduced formation of osteoblasts and osteoclasts which may result in bone loss.
Bone damage more commonly results from the long-term use of glucocorticoids, such as prednisone, when taken at a dose of 7.5 mg (or more) daily for 3 (or more) months (these do not have to be consecutive) in the previous year. Glucocorticoid joint injections, inhalers, skin creams, or eye drops have not been shown to increase the risk of osteoporosis.